ONCAlert | 2017 San Antonio Breast Cancer Symposium
Lung Cancer Case Studies

Jack West, MD: Concern About Potential Drug Interactions

Jack West, MD
Published Online:Oct 22, 2015
Sarah W is a 58-year old physical therapist from Brooklyn, New York. After showing chest X-ray abnormalities on a routine visit to her PCP, she is referred for further evaluation.

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2

 

Would you be concerned about drug interactions in this patient? 

 

One concern about possible drug interactions is proton-pump inhibitors. Lots of patients have GERD, and many patients, millions, are on one of these agents to help with that. Some of them are on it without critical need in terms of their symptoms, and because of that I would always want to talk with a patient about how badly they need an agent for heartburn, and if it is something that is a real issue for them. Certainly if they have a history of ulcers or if it’s something that really disrupts their life and heartburn is a major symptom, I would be inclined to keep that.

 

On the other hand many patients are on it [PPI] that don’t need to be on that, and I would prefer to have patients on a shorter-acting agent, like ranitidine for instance or take Maalox here and there and just try to keep that at a different time of day than the that they’re taking the EGFR inhibitor therapy. The issue is that the bioavailability can be altered and actually reduced without the acidic environment. Another option that I’ve thought about is having patients take anything from perhaps an aspirin or vitamin C or orange juice, just to have a local acidic environment if they really needed to be on it.

 

There is not a lot of evidence that there is a real clinical impact that is clinically significant for patients who are on a PPI. In one study in particular with erlotinib, when they looked retrospectively at patients on a PPI versus not, there wasn’t a difference in outcome. It’s something to be mindful of and if patients don’t necessarily need to be on a proton pump inhibitor, I would not have them on it, but some do need it, and it’s just something we can factor in and also know that there’s a variability in dose and the effective dose they may be getting could be lower because of that.

CASE 2: mNSCLC

Sarah W. is a 58-year old physical therapist from Brooklyn, New York who is also active in a community theater group; her prior medical history is notable for mild GERD controlled with diet and proton pump inhibitor, and hyperlipidemia, controlled with atorvastatin.

She has a 12-pack-year smoking history but quit about 20 years ago after developing a severe respiratory infection. After showing chest x-ray abnormalities on a routine visit to her PCP, she is referred for further evaluation.

  • Her initial CT scan shows multiple bilateral lung nodules, a large 8-cm mass in the left upper lobe (LUL), suspicious for malignant pleural effusion, and several hepatic nodules
  • Transbronchial biopsy of the LUL mass shows adenocarcinoma T3 (based on size); biopsy of the hepatic nodules was consistent with metastatic disease, and she was deemed unresectable on surgical consult
  • Mutational status was reported as EGFR exon 21 (L858R) substitution; no other actionable mutations detected
  • At the time of diagnosis the patients performance status is 0

Sarah wishes to continue with her normal work schedule and rehearsals for an upcoming community theater production. Her oncologist initiates her on afatinib 40 mg/day.

  • At her 2-week follow-up, she shows symptoms of increasing diarrhea (≥6 stools/day), which has not improved with antidiarrheals, and a papular rash on her upper arms
  • Rash is not very itchy or bothersome, however, diarrhea interferes with both her work schedule and rehearsals
  • Diet modifications and loperamide are recommended for diarrhea, and topical corticosteroids for her rash; she continues therapy at 40 mg/day
  • At 3 months, while other symptoms have begun to improve, she shows symptoms of gingival stomatitis, and the nursing team recommends diet modifications and a mouth rinse as needed; she continues therapy at 40 mg/day

At her next follow-up, CT scan shows stable disease, with shrinkage in the primary mass and no new hepatic nodules.

  • Her diarrhea has improved to grade 1 with loperamide and diet; stomatitis and rash have been effectively managed with prior recommendations
Publications
Copyright © TargetedOnc 2017 Intellisphere, LLC. All Rights Reserved.